Texas, 2017High Wind in Texas, March 23, 2017
March 23, 2017 · NWS EPZ · 2 events in 2 counties and zones
An upper low was moving through the Four Corners region with a strong cold front moving east along the Mexican border. A 150 knot jet streak was also over El Paso aiding in the development of strong winds.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper low was moving through the Four Corners region with a strong cold front moving east along the Mexican border. A 150 knot jet streak was also over El Paso aiding in the development of strong winds. A peak gust of 62 mph was reported with this system in El Paso and Fort Hancock.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Mar 23, 2:16 AM MST, 11 hours 44 minutes earlier.
Area forecast discussion, Mar 23, 2:16 AM MST, 11 hours 44 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
316 AM MDT Thu Mar 23 2017
.SYNOPSIS...
A low pressure system with a cold front will move across New
Mexico and west Texas today bringing windy conditions with blowing
dust across the Borderland along with cooler temperatures.
Westerly winds will cause seasonally warm dry weather this
weekend and Monday but a passing upper disturbance will produce
breezy to marginally windy conditions Saturday and Sunday. Another
low pressure system may bring breezy to windy weather along with
a few rain showers Tuesday and Wednesday.
&&
.DISCUSSION...
More active zonal progressive pattern will exist across the
southwestern United States through the forecast period and
probably beyond. A deep upper low was moving into Nevada early
this morning with trailing trough axis extending into western
Arizona. This system and an associated cold front will move across
New Mexico and west Texas late this morning through the
afternoon. Downslope winds plus upper dynamics in advance of
trough will also induce strong cyclogenesis over eastern Colorado
with attendant surface trough extending into eastern New Mexico.
This scenario will greatly strengthen winds at low and mid levels
as 90 kt mid level speed max intrudes into the CWA. Warm dry
nature of air mass will result in dry lapse rates to a very high
500 mb level over eastern portions of the CWA allowing stronger
flow aloft to mix downward. Thus a very windy day still
anticipated for today for warnings in effect for the east and
advisories elsewhere. Upward forcing aloft ahead of trough and low
level lift along the front should also prove sufficient for a few
mainly light rain showers despite a lack of moisture. Dynamic
cooling aloft plus cold air advection behind the front may also
allow the rain to briefly mix with or change over to snow over the
high mountains through with no accumulations.
Trough and cold front will be east of the CWA by late evening but
gradients will remain strong enough for breezy to windy
conditions on Friday with temperatures also falling to near
normal. Another weaker upper wave will then move across Arizona
and New Mexico/west Texas Saturday and Sunday causing dry and
breezy to marginally windy conditions with temperatures near of a
little above normal. Passing upper ridge will sustain warm dry
weather Monday but with lighter winds.
GFS and ECMWF in general agreement another deep upper low will
slowly drift across the southwestern United States Tuesday and
Wednesday but they show significant differences in timing and path
of movement. Will therefore go with ensemble/superblend and
outlook a few rain showers with breezy to marginally windy
conditions.
&&
.AVIATION...valid 23/12Z-24/12Z.
Strong low pressure system with a cold front will move across the
region producing windy conditions with surface winds gusting from
50 to 60 mph mainly from 18z to 06z. Thus strong turbulance likely
over some areas below 10,000 feet agl. A few areas of ifr
visibility also likely from blowing dust. A few light rain
showers or high mountain light snow showers possible between 12z
and 00z.
&&
.FIRE WEATHER...
A low pressure system with a cold front will move across New
Mexico and west Texas today bringing windy conditions with blowing
dust across the Borderland along with cooler temperatures.
Westerly winds will bring seasonally warm dry weather this weekend
and Monday but a passing upper disturbance will produce breezy to
marginally windy conditions Saturday and Sunday. Thus Red Flag
conditions expected over some areas today with near Red Flag
conditions Friday through Sunday. Another low pressure system may
bring breezy to windy weather along with a few rain showers
Tuesday and Wednesday.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 78 50 75 48 / 0 0 0 0
Sierra Blanca 82 47 72 46 / 0 0 0 0
Las Cruces 71 43 72 42 / 10 0 0 0
Alamogordo 76 44 72 43 / 20 0 0 0
Cloudcroft 53 28 49 32 / 20 0 0 0
Truth or Consequences 69 45 74 42 / 20 0 0 0
Silver City 59 37 62 39 / 40 0 0 0
Deming 69 40 71 39 / 20 0 0 0
Lordsburg 66 38 68 37 / 20 0 0 0
West El Paso Metro 76 50 74 49 / 0 0 0 0
Dell City 82 41 75 39 / 0 0 0 0
Fort Hancock 85 48 77 46 / 0 0 0 0
Loma Linda 73 47 67 47 / 0 0 0 0
Fabens 81 47 76 45 / 0 0 0 0
Santa Teresa 74 46 73 44 / 0 0 0 0
White Sands HQ 74 49 73 47 / 10 0 0 0
Jornada Range 72 39 73 38 / 20 0 0 0
Hatch 71 43 74 41 / 20 0 0 0
Columbus 73 45 73 43 / 20 0 0 0
Orogrande 76 45 74 45 / 10 0 0 0
Mayhill 67 34 61 33 / 20 0 0 0
Mescalero 64 32 59 33 / 20 0 0 0
Timberon 62 32 56 34 / 20 0 0 0
Winston 61 31 65 30 / 30 0 0 0
Hillsboro 66 39 71 39 / 20 0 0 0
Spaceport 70 42 73 41 / 20 0 0 0
Lake Roberts 58 27 64 27 / 40 0 0 0
Hurley 62 35 64 36 / 30 0 0 0
Cliff 64 33 71 32 / 40 0 0 0
Mule Creek 60 35 66 37 / 30 0 0 0
Faywood 64 39 66 40 / 30 0 0 0
Animas 68 40 70 39 / 20 0 0 0
Hachita 70 39 70 38 / 20 0 0 0
Antelope Wells 68 40 72 40 / 20 0 0 0
Cloverdale 62 39 66 41 / 20 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning from noon today to midnight MDT tonight for
NMZ413>417.
Red Flag Warning from noon today to 8 PM MDT this evening for
NMZ112.
Wind Advisory from noon today to 8 PM MDT this evening for
NMZ401>412.
TX...High Wind Warning from noon today to midnight MDT tonight for
TXZ419>424.
Red Flag Warning from noon today to 8 PM MDT this evening for
TXZ055-056.
Wind Advisory from noon today to 8 PM MDT this evening for
TXZ418.
&&
05 RogashHazardous weather outlook, Mar 23, 3:12 AM MST, 10 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
412 AM MDT Thu Mar 23 2017
NMZ401>417-TXZ418>424-241245-
Upper Gila River Valley-Southern Gila
Highlands/Black Range-Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-Eastern Black
Range Foothills-Sierra County Lakes-Northern Dona Ana County-
Southern Dona Ana County/Mesilla Valley-Central Tularosa Basin-
Southern Tularosa Basin-West Slopes Sacramento Mountains Below 7500
Feet-Sacramento Mountains Above 7500 Feet-East Slopes Sacramento
Mountains Below 7500 Feet-Otero Mesa-Western El Paso County-
Eastern/Central El Paso County-Northern Hudspeth Highlands/Hueco
Mountains-Salt Basin-Southern Hudspeth Highlands-Rio Grande Valley
of Eastern El Paso/Western Hudspeth Counties-Rio Grande Valley of
Eastern Hudspeth County-
412 AM MDT Thu Mar 23 2017
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...Today and Tonight
Very windy mainly during the afternoon and evening with winds
gusting around 50 to 60 mph. Blowing dust will reduce the visibility
to less than a mile over a few areas including along Interstate 10
between El Paso and Las Cruces and also around Deming and Lordsburg
resulting in dangerous driving conditions. The high winds and low
humidity will also create critical fire weather conditions over some
locations.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Windy Friday with winds gusting around 40 mph.
Possibly breezy to windy with a few lowland rain and high mountain
snow showers Tuesday and Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Rogash
High Wind, Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties
- When
- March 23, 2:00 PM MST to 5:00 PM MST
- Where
- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 31.612, -105.810 (the zone’s center; the record gives no point)
A peak gust of 62 mph was recorded at a mesonet site in Fort Hancock.
High Wind, Eastern/Central El Paso County
- When
- March 23, 3:00 PM MST to 6:00 PM MST
- Where
- Eastern/Central El Paso County forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 31.769, -106.235 (the zone’s center; the record gives no point)
A peak gust of 62 mph was recorded 6 miles northeast of El Paso. The El Paso Airport reported a peak gust of 61 mph with 58 mph gusts recorded 13 miles north-northeast and 3 miles east of El Paso.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Nebraska, March 23, 2017$40,000 · 1 in hail · 23 events
- Hail and Damaging Winds in Kansas, March 23 to 24, 2017$50,000 · 1.75 in hail · 18 events
- Hail in Wisconsin, March 23, 2017$28,000 · 1.5 in hail · 6 events
- Blizzard and Heavy Snow in New Mexico, March 23 to 24, 201767 kt wind · 25 events
- Hail and Damaging Winds in Texas, March 23, 20171.5 in hail · 20 events
- Flood and Heavy Rain in Utah, March 23, 2017$20,000 · 2 events
- Hail in Iowa, March 23, 2017$12,000 · 2 in hail · 10 events
- Tornado and Hail in Florida, March 23, 2017$14,000 · EF0 · 5 events
- High Wind in Texas, March 23 to 24, 201772 kt wind · 12 events
- Hail in Wisconsin, March 23, 20171 in hail · 12 events
- High Wind in Colorado, March 23 to 24, 201765 kt wind · 12 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, March 23, 201711 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 688569, 687270.